Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Jun 23, 2021, 7:39 PM MST for La Paz County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2021, 7:39 PM MST (02:39 UTC)
- Expired
- Jun 23, 2021, 8:30 PM MST
- In force
- 51 min
- Issued by
- NWS Phoenix, AZ
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 145 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 2.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 433 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2844 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
355 WWUS85 KPSR 240239 SPSPSR Special Weather Statement National Weather Service Phoenix AZ 739 PM MST Wed Jun 23 2021 AZZ530-533-240330- Parker Valley AZ-Central La Paz AZ- 739 PM MST Wed Jun 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 830 PM MST... At 739 PM MST, Doppler radar was tracking a strong thunderstorm near Quartzsite, or 27 miles south of Parker, moving northeast at 25 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Quartzsite and Bouse. This includes the following highways... AZ Interstate 10 between mile markers 9 and 29. AZ Route 72 between mile markers 28 and 39. AZ Route 95 between mile markers 98 and 124. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3355 11418 3365 11443 3394 11418 3392 11372 TIME...MOT...LOC 0239Z 225DEG 21KT 3374 11417 $$ INS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jun 23, 6:02 PM MST, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 23, 6:02 PM MST, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 602 PM MST Wed Jun 23 2021 .UPDATE...Updated Aviation discussion. && .SYNOPSIS... Isolated to scattered showers and storms will continue through this evening, but minimal rainfall is expected. Increasing high pressure and drier conditions later in the week is expected to push high temperatures back around 110 degrees over the lower deserts by this weekend. Unsettled conditions will be possible starting next week as increased moisture is likely to bring more shower and thunderstorm chances. && .DISCUSSION... Many Phoenicians are rejoicing today as an axis of rich moisture positioned over south-central AZ resulting in scattered light showers. PWATs climbed from less than 1" yesterday up to 1.5-1.7" this afternoon, which is above the 99th percentile for this time of year. Objective analysis this afternoon does suggest MUCAPE magnitudes are upwards of 500-1000 J/kg and sfc-6km around 40-50 kts. With this and the high moisture, you would think we would be dealing with scattered to widespread organized elevated storms. In reality, storms have been limited and rainfall amounts have generally been 0.10" or less with rain rates up to 0.25"/hr in stronger showers/storms (~45dBZ). Phoenix Sky Harbor, the official observation station for Phoenix at least has measured over 0.15" today. A couple of the limiting factors that are evident are the high CIN values (~-100 to -200 J/kg) through south- central AZ and the limited synoptic forcing. Areas of concern through the rest of the afternoon will mostly be the areas that have seen greater sunshine and heating, with chances for surface-based convection. This includes southeast CA/southwest AZ and southeast AZ down towards Tucson. Phoenix temperatures are still (2 PM MST) at daily lows for the day in the upper-70s to low-80s (quite refreshing!) while temperatures out west are in the upper-90s to low-100s. While showers and isolated storms in the Phoenix area generally move east or north of the area, strong storms will be capable of developing, that become surface based or develop over terrain features in the locations mentioned above, through the rest of the afternoon. Primary concerns with any storms will remain strong downburst winds, capable of generating blowing dust, and lightning. 12Z HREF 4-hr max wind with convection has maintained a 50% probability of speeds greater than 35 mph. Recent DCAPE calculations and analysis is around 1000 J/kg, which supports the strong downburst chances with storms. Localized gusts up to 45-55 mph cannot be ruled out. Minimal rainfall is still projected through the rest of the afternoon and evening, generally 0.10-0.20" or less with locally higher possible in any prolonged storm. .PREVIOUS DISCUSSION... Shower and thunderstorm chances (~10%) will continue across Arizona through tonight, but the activity is likely to be fairly isolated as the jet forced ascent is lost. For Thursday, models now support the closed low just off the West Coast to become mostly cut off from the main flow while beginning to drift back to the south. An increasing west to east zonal upper level jet will also start to shear out the upper level low Thursday night into Friday, essentially bringing weakening zonal flow over our region into the weekend. No matter how the upper level pattern evolves over the next few days, flow in the lower and mid levels will turn southwesterly with drying beginning by Thursday morning, persisting through Friday. PWATs are forecast to drop to around 0.75" already by Friday afternoon when we will be back to full sun and warming conditions. A warming trend will commence on Thursday as we begin to dry out, but temperature guidance is at least delaying the potential excessive heat. High temperatures are likely to reach 110 degrees by Saturday or Sunday with the western deserts potentially seeing 112-114 degrees by Sunday. While we are under the weak zonal flow into the weekend, ensembles vehemently agree on another impressive ridge of high pressure moving east southeastward over the Pacific Northwest by Saturday, likely remaining nearly stationary through early next week. Models also support the ridge expanding southward this weekend, raising our heights and providing us with the borderline excessive heat. However, this will also start to increase easterly flow across our region likely providing gradual moistening of the atmosphere starting Sunday. It is still a bit early to know the extent of the moisture return and when it will lead to more storm chances, but for now it seems the eastern AZ high terrain may see chances as early as Sunday. With the ridge likely remaining in place for several days, it seems likely we will see easterly moist flow through early next week. Shower and thunderstorm chances should then spread westward through Arizona early next week. Early next week may be our first somewhat widespread rainfall event of the monsoon season. && .AVIATION...Updated at 0100Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Conditions have improved across the Valley early this evening. Showers have moved east of the area and no significant weather is anticipated the next several hours. However, in the wake of the earlier shower activity, an easterly flow has developed. Some of the hi-resolution guidance has captured this anomaly and suggests it will persist overnight. For Thursday, drier air will move into the region Thursday and thunderstorm impacts are not expected. Southeast California/Southwest Arizona including KIPL and KBLH: Some lingering thunderstorm activity will likely reinforce the westerly flow at KBLH this evning. Strong storms west of KBLH could generate wind gusts at the terminal up to 35 kt and areas of blowing dust. Conditions are expected to improve later this evening as the activity dissipates and moves northeastward. Thereafter, diurnal winds will predominate, followed by breezy conditions Thursday afternoon. && .FIRE WEATHER... Saturday through Wednesday: Expect drier conditions and a warming temperatures into this weekend with highs climbing to around 110 degrees. Min RH values will generally be in the single digits through this weekend with overnight recoveries only to 15-25%. RHs then improve through early next week with Min RHs around 10-15% Monday and 15-20% Tuesday and Wednesday. Overnight recoveries improve to 30-40% by Monday night. With the increased moisture, rain and storm chances will increase as well, primarily across eastern districts. Aside from any thunderstorm outflows next week, winds will follow typical diurnal patterns with afternoon gusts. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Benedict PREVIOUS DISCUSSION...Kuhlman AVIATION...Hirsch FIRE WEATHER...Benedict/Kuhlman
In the hours before
Local storm report, Jun 23, 6:08 PM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
608 PM MST WED JUN 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 18 ESE DESERT CENTER 33.64N 115.11W
06/23/2021 RIVERSIDE CA DEPT OF HIGHWAYS
SEMI-TRUCK BLOWN OVER ON I-10.
&&
INSSpecial weather statement, Jun 23, 6:10 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
610 PM PDT Wed Jun 23 2021
CAZ565>567-240200-
Imperial County West CA-Imperial County Southeast CA-
Imperial Valley CA-
610 PM PDT Wed Jun 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IMPERIAL COUNTY
UNTIL 700 PM PDT...
At 609 PM PDT, Doppler radar was tracking a strong thunderstorm near
Mt. Signal, or near El Centro, moving northeast at 30 mph.
Winds in excess of 40 mph will be possible with this storm, which
may also generate blowing dust.
Locations impacted include...
El Centro, Calexico, Brawley, Imperial, Holtville, Mt. Signal, El
Centro Naval Airfield, Heber, Alamorio and Seeley.
This includes the following highways...
CA Interstate 8 between mile markers 25 and 48.
CA Route 78 between mile markers 14 and 22.
CA Route 111 between mile markers 1 and 26.
LAT...LON 3292 11570 3305 11551 3290 11524 3266 11548
3265 11572 3270 11583
TIME...MOT...LOC 0109Z 220DEG 25KT 3272 11562
SDBSpecial weather statement, Jun 23, 6:16 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
616 PM PDT Wed Jun 23 2021
CAZ564-569-570-240200-
Chuckwalla Mountains CA-Palo Verde Valley CA-Chuckwalla Valley CA-
616 PM PDT Wed Jun 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IMPERIAL AND
RIVERSIDE COUNTIES UNTIL 700 PM PDT...
At 614 PM PDT, Doppler radar was tracking strong thunderstorms
between Desert Center and Blythe, moving northeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm, which
may also generate blowing dust.
Locations impacted include...
Blythe, Nicholls Warm Springs, Blythe Airport and Midland.
This includes CA Interstate 10 between mile markers 122 and 146.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3341 11506 3352 11516 3372 11512 3390 11504
3395 11478 3370 11468 3349 11474 3343 11478
TIME...MOT...LOC 0114Z 221DEG 10KT 3351 11503
SDBSpecial weather statement, Jun 23, 6:34 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
634 PM MST Wed Jun 23 2021
AZZ530-531-533-CAZ569-570-240215-
Kofa AZ-Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA-
Chuckwalla Valley CA-
634 PM MST Wed Jun 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LA PAZ...
NORTHEASTERN IMPERIAL AND RIVERSIDE COUNTIES UNTIL 715 PM MST/715 PM
PDT/...
At 633 PM MST/633 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Ripley, or 35 miles north of Martinez Lake, moving
north at 20 mph.
Winds in excess of 40 mph will be possible with this storm, which
may also generate blowing dust.
Locations impacted include...
Blythe, Blythe Airport, Palo Verde, Ripley, Ehrenberg and East
Blythe.
This includes the following highways...
AZ Interstate 10 between mile markers 1 and 5.
CA Interstate 10 between mile markers 146 and 156.
CA Route 95 between mile markers 1 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3339 11448 3342 11473 3352 11473 3367 11472
3375 11465 3375 11444 3352 11444
TIME...MOT...LOC 0133Z 176DEG 16KT 3347 11460
SDBSpecial weather statement, Jun 23, 7:02 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
702 PM PDT Wed Jun 23 2021
CAZ564-569-570-240245-
Chuckwalla Mountains CA-Palo Verde Valley CA-Chuckwalla Valley CA-
702 PM PDT Wed Jun 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IMPERIAL AND
RIVERSIDE COUNTIES UNTIL 745 PM PDT...
At 702 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Nicholls Warm Springs, or 30 miles east of Desert
Center, moving northeast at 20 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Blythe, Nicholls Warm Springs, Blythe Airport and Palo Verde.
This includes CA Interstate 10 between mile markers 125 and 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3336 11476 3331 11516 3348 11519 3381 11497
3378 11459
TIME...MOT...LOC 0202Z 217DEG 17KT 3364 11488
INSSpecial weather statement, Jun 23, 7:39 PM MST, 0 minutes before
Special Weather Statement National Weather Service Phoenix AZ 739 PM MST Wed Jun 23 2021 AZZ530-533-240330- Parker Valley AZ-Central La Paz AZ- 739 PM MST Wed Jun 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 830 PM MST... At 739 PM MST, Doppler radar was tracking a strong thunderstorm near Quartzsite, or 27 miles south of Parker, moving northeast at 25 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Quartzsite and Bouse. This includes the following highways... AZ Interstate 10 between mile markers 9 and 29. AZ Route 72 between mile markers 28 and 39. AZ Route 95 between mile markers 98 and 124. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3355 11418 3365 11443 3394 11418 3392 11372 TIME...MOT...LOC 0239Z 225DEG 21KT 3374 11417 INS
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 5:01 PM MST | Special Weather Statement | PSR | 44 min | |
| Jun 23, 5:32 PM MST | Special Weather Statement | PSR | Yuma | 43 min |
| Jun 23, 5:35 PM MST | Special Weather Statement | PSR | 40 min | |
| Jun 23, 6:16 PM MST | Special Weather Statement | PSR | 44 min | |
| Jun 23, 6:34 PM MST | Special Weather Statement | PSR | La Paz | 41 min |
| Jun 23, 7:02 PM MST | Special Weather Statement | PSR | 43 min | |
| Jun 23, 8:01 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Jun 23, 8:07 PM MST | Special Weather Statement | PSR | 23 min | |
| Jun 23, 8:43 PM MST | Special Weather Statement | PSR | 32 min | |
| Jun 24, 10:22 AM MST | Special Weather Statement | PSR | 38 min | |
| Jun 24, 10:59 AM MST | Special Weather Statement | PSR | 46 min | |
| Jun 24, 2:06 PM MST | Special Weather Statement | PSR | La Paz | 39 min |
| Jun 24, 2:08 PM MST | Special Weather Statement | PSR | 52 min | |
| Jun 24, 2:40 PM MST | Special Weather Statement | PSR | La Paz | 50 min |
| Jun 24, 4:06 PM MST | Special Weather Statement | PSR | 54 min | |
| Jun 24, 4:52 PM MST | Special Weather Statement | PSR | La Paz | 38 min |
| Jun 23, 5:33 PM MST | Flash Flood Warning | PSR | Riverside | 2 hr |
| Jun 23, 5:38 PM MST | Severe Thunderstorm Warning | PSR | Riverside | 37 min |
| Jun 23, 6:10 PM MST | Special Weather Statement | PSR | Imperial | 50 min |
| Jun 23, 6:28 PM MST | Areal Flood Advisory | PSR | Riverside | 3 hr |
| Jun 23, 7:16 PM MST | Flash Flood Warning | PSR | Riverside | 4 hr |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.